Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Morristown, TN

September 24, 2018Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 24, 2018, 11:53 PM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2018, 11:53 PM EDT (03:53 UTC)
Expired
Sep 25, 2018, 2:45 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bradley County, TN, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 106 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 1:00 AM EDTFLASH FLOODEast Brainerd, TNSEVERAL ROADWAYS WERE FLOODED ACROSS THE EASTERN SECTIONS OF HAMILTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

700 
WGUS54 KMRX 250353
FFWMRX
TNC011-065-250645-
/O.NEW.KMRX.FF.W.0028.180925T0353Z-180925T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1153 PM EDT MON SEP 24 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Bradley County in east Tennessee...
  Hamilton County in east Tennessee...

* Until 245 AM EDT.

* At 1151 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one and one-half inches 
  of rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Chattanooga, Cleveland, Soddy-Daisy, Signal Mountain, Walden,
  Lakesite, Charleston, Ridgeside, South Cleveland, Harrison, East
  Cleveland, Wildwood Lake, Fairmount, Red Bank, Collegedale,
  Calhoun, Waterville, Lookout Mountain, Red Clay State Park and
  Flint Springs.

Additional rainfall amounts of 2 inches are possible in the warned 
area.  Since the ground is already saturated from recent heavy rains 
and ponding of water in low lying is already reported, additional 
heavy rains will likely cause flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3498 8548 3505 8538 3509 8536 3511 8538
      3543 8510 3544 8506 3541 8502 3538 8503
      3536 8497 3529 8495 3536 8487 3530 8474
      3529 8472 3528 8475 3525 8473 3525 8470
      3524 8471 3523 8470 3517 8470 3499 8478

$$

DH
1 follow-up statement
005 
WGUS74 KMRX 250521
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
121 AM EDT TUE SEP 25 2018

TNC011-065-250645-
/O.CON.KMRX.FF.W.0028.000000T0000Z-180925T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradley TN-Hamilton TN-
121 AM EDT TUE SEP 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
BRADLEY AND HAMILTON COUNTIES...

At 119 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already 
fallen. Flash flooding is expected to begin shortly, if not already 
underway.

Some locations that will experience flooding include...
Chattanooga, Cleveland, Soddy-Daisy, Signal Mountain, Walden,
Lakesite, Charleston, Ridgeside, South Cleveland, Harrison, East
Cleveland, Wildwood Lake, Fairmount, Red Bank, Collegedale, Calhoun,
Waterville, Lookout Mountain, Red Clay State Park and Flint Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3498 8548 3505 8538 3509 8536 3511 8538
      3543 8510 3544 8506 3541 8502 3538 8503
      3536 8497 3529 8495 3536 8487 3530 8474
      3529 8472 3528 8475 3525 8473 3525 8470
      3524 8471 3523 8470 3517 8470 3499 8478

$$

CDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 9:29 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 24, 9:29 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
929 PM EDT Mon Sep 24 2018

.DISCUSSION...
A shortwave trough now over Middle TN will be crossing our area
through the rest of the evening, producing moderate to locally
heavy rainfall in the southern and western portions of the area.
Downslopw flow will continue to keep precip amounts light in the
northern and eastern sections of the TN Valley. For the update,
PoPs will be adjusted to better match radar trends, and
temperatures will be adjusted downward to better match obs.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, Sep 24, 3:13 PM EDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 PM EDT Mon Sep 24 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
313 PM EDT Mon Sep 24 2018 /213 PM CDT Mon Sep 24 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Widespread showers and possibly a few thunderstorms will move
through the Southern Appalachian Region into the overnight hours.
Some of these storms could product brief heavy rainfall and cause
localized flooding and ponding in some low lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and a few thunderstorms can be expected Tuesday night
into Wednesday night. Heavy rainfall can be expected across parts
of the area, which may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of severe
weather or flooding are encouraged.

In the hours before

Local storm report, Sep 24, 5:53 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT MON SEP 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      OOLTEWAH                35.06N 85.09W
09/24/2018                   HAMILTON           TN   LAW ENFORCEMENT

            SEVERAL ROADWAYS WERE REPORTED FLOOD NEAR THE HAMILTON
            AND BRADLEY COUNTY-LINE.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 10:36 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Marion, Meigs, Rhea3 hr
Sep 25, 11:38 AM EDTAreal Flood AdvisoryMRXHamilton3 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.